Alert archive / Texas / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 65, NWS Midland/Odessa, TX

May 13, 2020Pecos County, Terrell County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 13, 2020, 6:58 PM CDT for Pecos County, Terrell County, Texas. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 13, 2020, 6:58 PM CDT (23:58 UTC)
Expired
May 13, 2020, 7:45 PM CDT
In force
47 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Pecos County, TX, Terrell County, TX

The radar

The Midland/Odessa radar (KMAF), 176 km from the middle of the area, began a volume at 00:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 13, 3:27 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 12.0 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2020-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1264 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2020-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 85 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1264 J/kg
Mixed-layer CIN
-270 J/kg
Mixed-layer LCL
1118 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
85 m²/s²
0-3 km storm-relative helicity
187 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted.

167 
WUUS54 KMAF 132358
SVRMAF
TXC371-443-140045-
/O.NEW.KMAF.SV.W.0065.200513T2358Z-200514T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
658 PM CDT Wed May 13 2020

The National Weather Service in Midland has issued a

* Severe Thunderstorm Warning for...
  South central Pecos County in southwestern Texas...
  Northwestern Terrell County in southwestern Texas...

* Until 745 PM CDT.

* At 658 PM CDT, a severe thunderstorm was located 21 miles north of
  Sanderson, moving southeast at 20 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Sanderson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3042 10280 3062 10225 3035 10193 3006 10252
TIME...MOT...LOC 2358Z 301DEG 17KT 3045 10246 

HAIL...1.25IN
WIND...60MPH
 
$$

29
2 follow-up statements
552 
WWUS54 KMAF 140006
SVSMAF

Severe Weather Statement
National Weather Service Midland/Odessa TX
706 PM CDT Wed May 13 2020

TXC371-443-140045-
/O.CON.KMAF.SV.W.0065.000000T0000Z-200514T0045Z/
Pecos TX-Terrell TX-
706 PM CDT Wed May 13 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR SOUTH CENTRAL PECOS AND NORTHWESTERN TERRELL COUNTIES...

At 706 PM CDT, a severe thunderstorm was located 21 miles north of
Sanderson, moving southeast at 15 mph.

HAZARD...Tennis ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Sanderson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3042 10277 3062 10225 3035 10193 3006 10252
TIME...MOT...LOC 0006Z 307DEG 13KT 3044 10249 

HAIL...2.50IN
WIND...60MPH
 
$$

29
435 
WWUS54 KMAF 140025
SVSMAF

Severe Weather Statement
National Weather Service Midland/Odessa TX
725 PM CDT Wed May 13 2020

TXC371-443-140045-
/O.CON.KMAF.SV.W.0065.000000T0000Z-200514T0045Z/
Pecos TX-Terrell TX-
725 PM CDT Wed May 13 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR SOUTH CENTRAL PECOS AND NORTHWESTERN TERRELL COUNTIES...

At 724 PM CDT, a severe thunderstorm was located 17 miles north of
Sanderson, moving southeast at 15 mph.

HAZARD...Tennis ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Sanderson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3047 10263 3062 10225 3035 10193 3006 10252
TIME...MOT...LOC 0024Z 307DEG 13KT 3040 10243 

HAIL...2.50IN
WIND...60MPH
 
$$

29

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 6:37 PM CDT, 21 minutes earlier.

Area forecast discussion, May 13, 6:37 PM CDT, 21 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
637 PM CDT Wed May 13 2020

.DISCUSSION...

Please see the 00Z aviation discussion below.

&&

.AVIATION...

The primary concern this forecast period are thunderstorms
currently ongoing INVOF MAF and FST, though activity is moving
away from the terminals. Gusty/erratic winds are possible at MAF,
FST, INK, and possibly HOB within the first couple hours of the
forecast period due to associated outflow boundaries, with wind
speeds decreasing after sunset later this evening as winds shift
to the S/SE at all terminals except CNM. All terminals will see a
W/SW wind shift on Thursday, becoming elevated by late morning
into early afternoon, with VFR conditions prevailing outside of
this evening's storms.

&&

.PREV DISCUSSION... /issued 221 PM CDT Wed May 13 2020/

DISCUSSION...
More active weather is expected this evening as another upper
level disturbance resharpens a dryline near the west Texas/eastern
New Mexico border. Mid level clouds and isolated showers and
thunderstorms associated with an earlier disturbance had moved
east of the region. Weak subsidence behind this disturbance may
delay storm initiation by an hour or two but strong heating and
very steep lapse rates should eventually break the cap as the next
disturbance arrives. Although wind shear will be marginal very
steep mid level lapse rates and cape values in excess of 3000 j/kg
should be more than sufficient to generate the potential for
severe thunderstorms with large hail and damaging winds across
west Texas. The best chance for storms will be in the eastern
Permian Basin in the deepest moisture for the longest period of
time ahead of the dryline.

Thunderstorms will rapidly move east out of the area by after
midnight tonight. Thursday should more tranquil with significant
disturbances lacking in the zonal flow aloft. Isolated
thunderstorms can still not be completely ruled out in the late
afternoon and early evening across the lower Trans Pecos and
eastern Permian Basin due to strong heating locally breaking the
cap along the dryline.

Another active weather day is expected Friday/Friday night across
west Texas as another significant upper level disturbance approaches
the region. Wind shear is forecast to again be marginal but
progged steep mid level lapse rates and cape values in excess of
3000 j/kg should be sufficient for strong to severe thunderstorm
development.

After Friday the weekend into early next week looks quiet as the
upper level disturbance stalls just to the east of the area with
upper level ridging forecast over the forecast area. High
temperatures are expected to be near normal with overnight lows
much above normal in moist low level southeast flow.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     67  94  69  93 /  30   0  10  30
Carlsbad                       58  94  59  95 /   0   0   0  10
Dryden                         69  95  71  92 /  20  10  10  40
Fort Stockton                  63  93  67  92 /  10  10  10  50
Guadalupe Pass                 58  82  61  85 /   0   0   0  10
Hobbs                          58  91  60  92 /   0   0   0  20
Marfa                          51  89  53  86 /   0   0   0  30
Midland Intl Airport           66  94  69  93 /  20   0  10  30
Odessa                         66  94  68  92 /  20   0  10  30
Wink                           60  96  64  95 /  10   0   0  30

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

84
Hazardous weather outlook, May 13, 3:28 PM CDT, 3 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
328 PM CDT Wed May 13 2020

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-142030-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
328 PM CDT Wed May 13 2020 /228 PM MDT Wed May 13 2020/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

Strong to severe thunderstorms will be possible this afternoon
across West Texas mainly east of a line from Seminole to Monahans to
Marathon to Lajitas. Damaging hail and winds, an isolated tornado,
localized flooding, low visibilities, and cloud to ground lightning
are all possible. A Severe Thunderstorm Watch is in effect for the
above locations.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Strong to severe thunderstorms will be possible again Friday across
West Texas mainly from the Lower Trans Pecos extending north and
northeast into much of the Permian Basin. Damaging hail and winds,
localized flooding, low visibilities, and cloud to ground lightning
are the main concerns.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed across West Texas this afternoon.

Please relay any information about observed severe weather to the
NWS while following all local, state and CDC guidelines.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Local storm report, May 13, 6:27 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
627 PM CDT WED MAY 13 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0532 PM     HAIL             2 WSW ODESSA            31.84N 102.40W
05/13/2020  E1.00 INCH       Ector              TX   SOCIAL MEDIA

&&

SAMANTHA.ZUBER
Special weather statement, May 13, 6:27 PM CDT, 31 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
627 PM CDT Wed May 13 2020

TXZ045-046-050-051-140015-
Martin TX-Dawson TX-Andrews TX-Gaines TX-
627 PM CDT Wed May 13 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ANDREWS...
SOUTHEASTERN GAINES...NORTHWESTERN MARTIN AND SOUTHWESTERN DAWSON
COUNTIES UNTIL 715 PM CDT...

At 627 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Andrews, moving northeast at 20 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Andrews, Florey, McKenzie Lake and Andrews County Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
western Texas.

LAT...LON 3226 10238 3238 10264 3280 10240 3260 10204
TIME...MOT...LOC 2327Z 220DEG 15KT 3242 10250

29
Special weather statement, May 13, 6:46 PM CDT, 12 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
646 PM CDT Wed May 13 2020

TXZ075-082-140015-
Pecos TX-Terrell TX-
646 PM CDT Wed May 13 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PECOS AND NORTH
CENTRAL TERRELL COUNTIES UNTIL 715 PM CDT...

At 646 PM CDT, Doppler radar was tracking a strong thunderstorm 24
miles north of Sanderson, moving east at 20 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southeastern Pecos
and north central Terrell Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
southwestern Texas.

LAT...LON 3035 10283 3067 10280 3069 10214 3032 10219
TIME...MOT...LOC 2346Z 286DEG 18KT 3049 10251

10
Special weather statement, May 13, 6:46 PM CDT, 12 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
646 PM CDT Wed May 13 2020

TXZ069-070-140030-
Reagan TX-Upton TX-
646 PM CDT Wed May 13 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN REAGAN AND
SOUTHEASTERN UPTON COUNTIES UNTIL 730 PM CDT...

At 646 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles east of Rankin, moving east at 20 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Big Lake, Rankin, Reagan County Airport and Best.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
western Texas.

LAT...LON 3108 10208 3131 10200 3137 10149 3108 10139
TIME...MOT...LOC 2346Z 262DEG 18KT 3120 10180

29
Special weather statement, May 13, 6:47 PM CDT, 11 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
647 PM CDT Wed May 13 2020

TXZ046-051-140030-
Martin TX-Dawson TX-
647 PM CDT Wed May 13 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MARTIN AND SOUTH
CENTRAL DAWSON COUNTIES UNTIL 730 PM CDT...

At 647 PM CDT, Doppler radar was tracking a strong thunderstorm 18
miles west of Lenorah, or 20 miles east of Andrews, moving northeast
at 35 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Tenmile, Patricia and Klondike.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
western Texas.

LAT...LON 3250 10173 3218 10214 3224 10221 3242 10221
      3267 10197
TIME...MOT...LOC 2347Z 230DEG 30KT 3233 10219

29
Special weather statement, May 13, 6:47 PM CDT, 11 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
647 PM CDT Wed May 13 2020

TXZ075-140015-
Pecos TX-
647 PM CDT Wed May 13 2020

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL PECOS COUNTY UNTIL
715 PM CDT...

At 647 PM CDT, Doppler radar was tracking a strong thunderstorm 20
miles west of Sheffield, moving east at 20 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Iraan and Iraan Municipal Airport.

This includes Interstate 10 between mile markers 297 and 325.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
southwestern Texas.

LAT...LON 3069 10234 3097 10225 3099 10198 3096 10195
      3095 10193 3093 10190 3066 10182
TIME...MOT...LOC 2347Z 286DEG 18KT 3080 10214

10

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 2:53 PM CDTSpecial Weather StatementMAFPecos37 min
May 13, 3:30 PM CDTSpecial Weather StatementMAFPecos30 min
May 13, 3:32 PM CDTSpecial Weather StatementMAF28 min
May 13, 3:44 PM CDTSevere Thunderstorm WarningMAFPecos61 min
May 13, 4:00 PM CDTSpecial Weather StatementMAFPecos30 min
May 13, 4:31 PM CDTSevere Thunderstorm WarningMAFCrane, Ector, Ward, Winkler44 min
May 13, 4:35 PM CDTFlash Flood WarningMAFPecos3 hr
May 13, 4:36 PM CDTSpecial Weather StatementMAFEctor39 min
May 13, 4:44 PM CDTSevere Thunderstorm WarningMAFPecos61 min
May 13, 5:14 PM CDTSevere Thunderstorm WarningMAFCrane, Ector46 min
May 13, 5:22 PM CDTSevere Thunderstorm WarningMAFCrane, Ector53 min
May 13, 5:39 PM CDTSevere Thunderstorm WarningMAFPecos, Terrell66 min
May 13, 5:52 PM CDTSpecial Weather StatementMAFHoward53 min
May 13, 6:01 PM CDTSpecial Weather StatementMAFEctor44 min
May 13, 6:06 PM CDTSpecial Weather StatementMAFUpton39 min
May 13, 6:27 PM CDTSpecial Weather StatementMAFGaines48 min
May 13, 6:46 PM CDTSpecial Weather StatementMAFReagan44 min
May 13, 6:47 PM CDTSpecial Weather StatementMAFMartin43 min

Nearby

Severe Thunderstorm Warnings in Texas, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.